Alert archive / New York / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 66, NWS Binghamton, NY

July 23, 2002Sullivan County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jul 23, 2002, 2:22 PM EDT for Sullivan County, New York. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 23, 2002, 2:22 PM EDT (18:22 UTC)
Expired
Jul 23, 2002, 3:00 PM EDT
In force
38 min
Issued by
NWS Binghamton, NY
Area
Whole counties

County Sullivan County, NY

The radar

The Albany radar (KENX), 113 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 2:30 PM EDTThunderstorm Wind 55 ECountywide, NYTrees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 11:55 AM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2002-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1053 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2002-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1053 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
906 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

113 
WUUS51 KBGM 231822
SVRBGM
NYC105-231900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
222 PM EDT TUE JUL 23 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SULLIVAN COUNTY IN CENTRAL NEW YORK.

* UNTIL 300 PM EDT.

* AT 217 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  HARTWOOD...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROCK HILL AT 230 PM EDT.
  HAVEN AT 235 PM EDT.
  WURTSBORO AT 240 PM EDT.
  PHILLIPSPORT AND HIGHVIEW AT 245 PM EDT.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM PRODUCES LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

$$

LAT...LON 4166 7481 4148 7477 4152 7413 4176 7418

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 8:50 AM EDT, 5 hours 32 minutes earlier.

Area forecast discussion, Jul 23, 8:50 AM EDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
850 AM EDT TUE JUL 23 2002

PRECIP SWATH AHEAD OF COLD FRONT JUST ENTERING CWA...SO WILL UPDATE
MOST ZONES TO INCREASE PRECIP CHANCES AND INTRODUCE MORE SPECIFIC
TIMING. FRONT HAS A GOOD PUSH FROM UPR TROF DIGGING ACROSS CANADA SO
RAIN AREA WILL LIKELY PUSH THROUGH THE NORTH COUNTRY BY EARLY
AFTERNOON AND THROUGH CENTRAL SECTIONS BY MID. ONCE IT DEVELOPS IN
NEPA...CHANCES WILL CONTINUE THROUGH THE PERIOD. ALSO...ABUNDANT
EARLY SUNSHINE HAS BOOSTED TEMPS ACROSS NEPA AND MUCH OF SUSQUEHANNA
REGION VERY CLOSE TO ADVERTISED MAXES...SO WILL INCREASE MAXES.

LTL CHANCE FOR SVR WX IN NY MOST OF NY ZONES...AND EVEN WITH BEST
DESTABILIZATION OVER NEPA...SHEAR FIELDS NOT IMPRESSIVE SO THREAT IS
MARGINAL EVEN THERE. SOUPY AIRMASS REALLY POINTS TO DOWNPOURS AND
LTL IF ANY HAIL.

.BGM...NONE.

BREWSTER

In the hours before

Special weather statement, Jul 23, 10:05 AM EDT, 4 hours 17 minutes before
NYZ017-018-036-037-044>046-231500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1005 AM EDT TUE JUL 23 2002

...THUNDERSTORM WITH HEAVY RAINFALL AND GUSTY WIND MOVING INTO THE
AREA...

AT 956 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR OTISCO MOVING EAST AT 35 MPH. THE THUNDERSTORM
WILL MOVE ALONG ROUTE 20 THE CORRIDOR OVER THE NEXT HOUR.

THE THUNDERSTORM WILL BE NEAR...
CAZENOVIA AROUND 1015 AM.
ERIEVILLE AND WEST EATON AT 1030 AM.
HAMILTON AT 1045 AM.
BROOKFIELD AT 1100 AM.

EXPECT RAINFALL AMOUNTS AROUND AN INCH AND FREQUENT LIGHTNING IN THE
PATH OF THIS STORM. WESTERLY WIND GUSTS TO 35 MPH ARE ALSO POSSIBLE.

GILT
Special weather statement, Jul 23, 10:34 AM EDT, 3 hours 48 minutes before
SHORT TERM FORECAST
NATIONAL WEATHER SERVICE BINGHAMTON NY
1034 AM EDT TUE JUL 23 2002

NYZ016-017-023>025-036-044-045-055-056-231530-
BROOME-CAYUGA-CHEMUNG-NGO-CORTLAND-MADISON-SCHUYLER-SENECA-TIOGA-
TOMPKINS-

.NOW...
...THUNDERSTORMS WITH HEAVY RAIN MOVING INTO THE AREA...

AT 1031 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH HEAVY RAINFALL...ALONG A LINE EXTENDING FROM
AURORA TO MECKLENBURG TO HORSEHEADS.....MOVING EAST AT 40 MPH.

THE THUNDERSTORMS WILL STRETCH FROM MORAVIA TO ITHACA...AND VAN
ETTEN AROUND 11 AM. THEN CORTLAND TO NEWARK VALLEY AROUND 1130 AM.

EXPECT HEAVY RAINFALL IN THE PATH OF THE STORMS. LOCALIZED RAINFALL
AMOUNTS OF UP TO ONE INCH ARE POSSIBLE. MOTORISTS SHOULD WATCH OUT
FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING.
WESTERLY WIND GUSTS TO 30 MPH ARE ALSO POSSIBLE.

GILT
Special weather statement, Jul 23, 12:11 PM EDT, 2 hours 11 minutes before
NYZ045-056-057-062-PAZ039-040-231745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1211 PM EDT TUE JUL 23 2002

...A LINE OF THUNDERSTORMS WITH GUSTY WIND AND HEAVY RAINFALL MOVING
INTO THE AREA...

AT 1206 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS NORTHEAST OF SANFORD TO MONTROSE...MOVING EAST AT
25 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
SUSQUEHANNA AT 1220 PM.
DEPOSIT AT 1225 PM.
HOP BOTTOM AND GIBSON AT 1230 PM.
WALTON AT 1240 PM.
HANCOCK AT 1255 PM.
DELHI AT 100 PM.
PLEASANT MOUNT AT 105 PM.
EQUINUNK AT 115 PM.
ROSCOE AND MARGARETVILLE AT 135 PM.
CALLICOON AT 140 PM.

EXPECT HEAVY RAINFALL AND WIND GUSTS TO 35 MPH IN THE PATH OF THE
STORMS. LOCALIZED RAINFALL AMOUNTS OF UP TO AN INCH AND HALF ARE
POSSIBLE. MOTORISTS SHOULD WATCH OUT FOR PONDING OF WATER ON
ROADWAYS AND POOR DRAINAGE FLOODING.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED.

GILT
Special weather statement, Jul 23, 12:17 PM EDT, 2 hours 5 minutes before
PAZ040-043-044-047-048-232300-

SPECIAL WEATHER STATEMENT- SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE BINGHAMTON NY
1217 PM EDT TUE JUL 23 2002

...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH EFFECTIVE UNTIL 700 PM EDT TUESDAY EVENING FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST PENNSYLVANIA THIS WATCH INCLUDES...

LACKAWANNA...LUZERNE...PIKE...WAYNE AND WYOMING.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. A SEVERE
THUNDERSTORM PRODUCES DAMAGING WINDS GREATER THAN 57 MPH AND/OR LARGE
HAIL THREE-QUARTER INCH OR GREATER. BE PREPARED TO TAKE SHELTER IF A
WARNING IS ISSUED OR THREATENING WEATHER APPROACHES.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS
FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR
VISIT OUR INTERNET WEB SITE AT WWW.NWS.NOAA.GOV/ER/BGM.

Nearby

Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.